Maryland, 2015Damaging Winds in Maryland, June 8, 2015
June 8, 2015 · NWS LWX · 10 events in 6 counties and zones
Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Backing of winds also led to increased shear profiles, which combined with the increased instability produced isolated thunderstorms ahead of an approaching cold front and a line of showers and thunderstorms right along the line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 3:20 PM EST, 4 minutes earlier.
Area forecast discussion, Jun 8, 3:20 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT MON JUN 8 2015
.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL MOVE EAST ACROSS
THE WATERS THROUGH LATE TUESDAY. WEAK HIGH PRESSURE BUILDS INTO
THE REGION WEDNESDAY AND THURSDAY. LOW PRESSURE LOOKS TO PASS
NORTH OF THE AREA FRIDAY NIGHT THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
TORNADO WATCH IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AND FOR LOCATIONS ALONG AND WEST OF THE BLUE
RIDGE MOUNTAINS THROUGH 00Z. PREVIOUS DISCUSSION FOLLOWS.
MESOSCALE ANALYSIS CONTINUES TO SHOW DESTABILIZATION OF THE BOUNDARY
LAYER ESPECIALLY FOR AREAS NEAR AND WEST OF INTERSTATE 95. SPC
MESOSCALE ANALYSIS CONTINUES TO SHOW ADEQUATE MIXED LAYER CAPES IN
THE 1500-2000 J/KG RANGE OVER PORTIONS OF NORTHERN AND CENTRAL
VA...EASTERN WEST VIRGINIA PANHANDLE AND ALONG THE MASON DIXON
LINE TO WESTERN MD. LOW LEVEL FLOW HAS ALSO BACKED IN THESE AREAS
WHICH WILL AID IN LOW LEVEL MOISTURE INCREASE AND SHEAR. BUFKIT
SOUNDINGS ALSO SHOW INVERTED-V SUBCLOUD LAYERS INDICATIVE OF
MICROBURST/DOWNBURST POTENTIAL. THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS WITH THE MAIN THREATS BEING DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. THERE IS A LOCALIZED
RISK FOR FLASH FLOODING...HOWEVER...STORM MOTION SHOULD BE FAST
ENOUGH TO LIMIT THE FLASH FLOOD THREAT.
FOR SOUTHERN MARYLANDF...CAPPING INVERSION REMAINS IN PLACE BUT
IS EXPECTED TO GRADUALLY ERODE THROUGH 00Z. SHOWERS AND A FEW
THUNDERSTORMS WILL GRADUALLY DEVELOP AND MOVE EAST INTO THESE
AREAS THIS EVENING...BUT SEVERE THREAT REMAINS UNCERTAIN ATTM DUE
TO THE LATER ARRIVAL TIME AND LOSS OF DAYTIME HEATING.
THE SHOWER AND THUNDERSTORM THREAT WILL GRADUALLY DIMINISH TONIGHT
ALTHOUGH A FEW SHOWERS MAY BE LEFTOVER FOR A TIME. SOME PATCHY FOG
COULD ALSO DEVELOP. OVERNIGHT LOW TEMPERATURES WILL FALL BACK INTO
THE 60S AND 70S...WARMEST ALONG I-95 AND WITHIN THE BALTIMORE AND
WASHINGTON DC METRO AREAS.
COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST TUESDAY
MORNING...TIMING OVER EASTERN SECTIONS MAY NOT OCCUR UNTIL MID TO
LATE MORNING THUS HAVE LEFT POPS IN FROM I95 AND EAST FOR
SHOWERS/ISOLATED STORMS. SEVERE THREAT SHOULD BE DONE AFTER TONIGHT.
TEMPERATURES WILL REACH THE UPPER 70S TO MID 80S FOR MOST AREAS
TUESDAY AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SOME LINGERING EARLY EVENING SHOWERS OVER SOUTHERN MD AS CDFNT
MOVES THROUGH. OTHERWISE...CLEARING EXPECTED. PLEASANT AND
TRANQUILE WEATHER WED-WED NIGHT UNDER WEAK HIGH PRESSURE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SUMMERTIME HEAT AND HUMIDITY WILL
RETURN FOR THE LATER PART OF THE WEEK. 850 MB TEMPS NEARING 20 C
SHOULD SUPPORT SURFACE TEMPS TOPPING OUT WELL INTO THE 90S...AND
THESE TEMPERATURES COMBINED WITH THE HUMIDITY WILL LIKELY RESULT
IN HEAT INDEX VALUES INTO THE UPPER 90S THURSDAY AND FRIDAY.
A FEW POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...BUT AT THE MOMENT IT APPEARS MORE ORGANIZED
CONVECTION WILL HOLD OFF UNTIL A COLD FRONT APPROACHES SATURDAY.
HOWEVER...IN THIS PATTERN YOU CAN OCCASIONALLY GET ORGANIZED
CLUSTERS OF CONVECTION ROUNDING THE RIDGE...SO THAT POTENTIAL WILL
NEED TO BE WATCHED AS THERE WILL BE PLENTY OF HOT AND HUMID AIR FOR
STORMS TO FEED ON SHOULD SOMETHING DEVELOP.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST ACROSS
THE REGION THE REMAINDER OF THIS AFTERNOON INTO TONIGHT. ALL
TERMINAL SITES ARE EXPECTED TO SEE IMPACTS AND HAVE FIRST
INITIATED VCTS IN THE TAFS FOLLOWED BY PREVAILING -TSRA FROM 21Z
OVER THE WEST TO 23-03Z OVER THE EASTERN TERMINALS. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED
TORNADOES...HAIL AND HEAVY RAINFALL. THE THREAT WILL DIMINISH BY
TONIGHT WITH SOME PATCHY FOG AND LIGHT SHOWER ACTIVITY POSSIBLE
OVERNIGHT.
MOSTLY VFR EXPECTED ON TUESDAY WITH ISOLATED SHOWERS/STORMS POSSIBLE
MAINLY AT KBWI AND KMTN.
WLY FLOW BECOMES SLY THU-FRI GENERALLY 10 KT OR LESS.
MAINLY VFR EXPECTED DURING THIS TIME.
&&
.MARINE...
SCA CONDITIONS LIKELY TO PERSIST THE REMAINDER OF TODAY INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL IMPACT THE WATERS LATER
THIS EVENING INTO TONIGHT WHICH MAY PROMPT THE ISSUANCE OF SMW'S.
SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS...HEAVY RAINFALL
AND LARGE HAIL. SCA CONDITIONS EXPECTED WITH A COLD FRONTAL
PASSAGE ON TUESDAY. WINDS WILL GRADUALLY DIMINISH AND FALL BELOW
SCA LEVELS TUESDAY EVENING.
WITH HIGH PRESSURE RIDGING OVER THE WATERS AT THE SURFACE
LATE THIS WEEK...IT LOOKS LIKE THE PRESSURE GRADIENT SHOULD BE WEAK
ENOUGH TO PRECLUDE SCA GUSTS.
&&
.TIDES/COASTAL FLOODING...
TIDAL VALUES REACHED MINOR FLOOD THRESHOLDS AT
ANNAPOLIS THIS MORNING. SOUTHERLY CHANNELING WILL PERSIST THIS
AFTERNOON INTO THE EVENING HOURS WHICH WILL LIKELY IMPACT THIS
EVENINGS HIGH TIDE CYCLE. ANOTHER ROUND OF MINOR FLOODING MAY BE
POSSIBLE. WILL ALLOW THE EVENING SHIFT TO TAKE A CLOSER INSPECTION
AND CONSIDER AN ADVISORY FOR SENSITIVE LOCATIONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
539>543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ536-538.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535.
&&
SYNOPSIS...LFR/KRW
NEAR TERM...KRW
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...KRW
MARINE...LFR/KRW/DFH
TIDES/COASTAL FLOODING...KRWHazardous weather outlook, Jun 8, 1:51 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT MON JUN 8 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
251 PM EDT MON JUN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PARTICULARLY FOR NORTHERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THREATS ARE DAMAGING WIND GUSTS...LARGE HAIL...AND ISOLATED
TORNADOES. THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
251 PM EDT MON JUN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A TORNADO WATCH IS IN EFFECT THROUGH 8 PM FOR WESTERN
MARYLAND...EASTERN WEST VIRGINIA PANHANDLE...WESTERN VIRGINIA AND
PARTS OF NORTHERN VIRGINIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
In the hours before
Local storm report, Jun 8, 2:40 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 ENE WOODSTOCK 38.88N 78.51W
06/08/2015 SHENANDOAH VA 911 CALL CENTER
TREES AND POWER LINES DOWN ON COURT STREET.
&&
EVENT NUMBER LWX1500215
LFRThunderstorm Wind, Washington
- When
- June 8, 3:24 PM EST
- Where
- Washington County, 2.24 mi WNW of Sharpsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.460, -77.790
Multiple trees were reported down.
Thunderstorm Wind, Frederick
- When
- June 8, 5:28 PM EST
- Where
- Frederick County, 0.53 mi E of Frederick Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.420, -77.370
Thunderstorm Wind, Frederick
- When
- June 8, 5:35 PM EST
- Where
- Frederick County, 12.48 mi ESE of Weverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.260, -77.465
Several small trees and multiple branches were reported down at the intersection of Route 28 and 85. Trained spotter ID LO071.
Thunderstorm Wind, Frederick
- When
- June 8, 5:43 PM EST
- Where
- Frederick County, 1.48 mi SSW of Johnsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -77.240
An outbuilding was destroyed.
Thunderstorm Wind, Montgomery
- When
- June 8, 6:27 PM EST
- Where
- Montgomery County, 0.32 mi SSE of Glen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.046, -77.217
A tree was reported down at the intersection of Glen Rd and South Glen Rd.
Thunderstorm Wind, Baltimore
- When
- June 8, 6:34 PM EST
- Where
- Baltimore County, 0.53 mi SE of Oregon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.495, -76.672
A tree was reported down at the intersection of Western Run Rd and Shawn Rd.
Thunderstorm Wind, Montgomery
- When
- June 8, 6:40 PM EST
- Where
- Montgomery County, 0.69 mi N of Randolph Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.090, -77.130
A tree was reported down at the intersection of Norbeck Rd and East Gude Dr.
Thunderstorm Wind, Howard
- When
- June 8, 6:55 PM EST
- Where
- Howard County, 0.63 mi WNW of Highland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.182, -76.981
A tree was reported down at the intersection of Mink Hollow Rd and Deer Valley Rd.
Thunderstorm Wind, Harford
- When
- June 8, 6:55 PM EST
- Where
- Harford County, 1.07 mi NW of Scarff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.542, -76.443
A tree was reported down on wires at the intersection of Oakmont Rd and Pleasantville Rd.
Thunderstorm Wind, Harford
- When
- June 8, 7:02 PM EST
- Where
- Harford County, 0.28 mi E of Fallston Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.499, -76.415
A tree fell on wires at the intersection of Guyton Rd and Reckford Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, June 8, 2015$58,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Kentucky, June 8, 2015$185,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Pennsylvania, June 8, 2015$39,000 · 1 in hail · 30 events
- Damaging Winds in Georgia, June 8, 2015$127,000 · 60 kt wind · 5 events
- Lightning Strike in Wisconsin, June 8, 2015$108,000 · 1 event
- Hail and Damaging Winds in Kentucky, June 8, 2015$50,000 · 1.5 in hail · 10 events
- Flood and Hail in Indiana, June 8, 2015$50,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, June 8, 20152 injured · $20,000 · 56 kt wind · 7 events
- Damaging Winds in New York, June 8, 2015$47,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in West Virginia, June 8, 2015$27,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 8, 2015$18,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, June 8, 2015$25,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580814, 584983, 580825, 580818, 580819, 580815, 580820, 580821, 580824, 580822.